Alert archive / Ohio / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 152, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 20, 2009, 5:48 PM EDT for Athens County, Vinton County, Ohio. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2009, 5:48 PM EDT (21:48 UTC)
- Expired
- Aug 20, 2009, 6:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Athens County, OH, Vinton County, OH
The radar
The Charleston,WV radar (KRLX), 130 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 2:41 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1087 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 202148
SVRRLX
OHC009-163-202230-
/O.NEW.KRLX.SV.W.0152.090820T2148Z-090820T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
548 PM EDT THU AUG 20 2009
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ATHENS COUNTY IN SOUTHEAST OHIO...
THIS INCLUDES THE CITIES OF...NELSONVILLE...GLOUSTER...ATHENS...
NORTHEASTERN VINTON COUNTY IN SOUTHEAST OHIO...
THIS INCLUDES THE CITY OF LAKE HOPE STATE PARK...
* UNTIL 630 PM EDT
* AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LAKE HOPE STATE PARK...AND MOVING EAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BUCHTEL...THE PLAINS...CHAUNCEY...STROUD RUN STATE PARK...
JACKSONVILLE AND TRIMBLE..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
WEST VIRGINIA.
&&
LAT...LON 3955 8209 3946 8205 3932 8186 3924 8207
3923 8239 3939 8248 3939 8229 3947 8228
3947 8217 3954 8217 3955 8215
TIME...MOT...LOC 2148Z 248DEG 27KT 3936 8230
$$
221 follow-up statement
000
WWUS51 KRLX 202222
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
622 PM EDT THU AUG 20 2009
OHC009-163-202230-
/O.EXP.KRLX.SV.W.0152.000000T0000Z-090820T2230Z/
VINTON OH-ATHENS OH-
622 PM EDT THU AUG 20 2009
...THE SEVERE THUNDERSTORM WARNING FOR ATHENS AND NORTHEASTERN VINTON
COUNTIES WILL EXPIRE AT 630 PM EDT...
HOWEVER...LOCALIZED DOWNPOURS ARE STILL LIKELY THROUGH 7 PM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
WEST VIRGINIA.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3955 8209 3946 8205 3932 8186 3924 8207
3923 8239 3939 8248 3939 8229 3947 8228
3947 8217 3954 8217 3955 8215
TIME...MOT...LOC 2220Z 250DEG 22KT 3943 8204
$$
22What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 4:45 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 20, 4:45 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 445 PM EDT THU AUG 20 2009 .SYNOPSIS... TROPICAL MOISTURE PREVAILS UNTIL FRIDAY WHEN A COLD FRONT PUSHES THROUGH. LOW PRESSURE ALOFT AFFECTS THE WEEKEND. && .NEAR TERM /THROUGH FRIDAY/... LEFT OVER BOUNDARY FROM CONVECTION LAST NIGHT OVER IN AND IL WILL PROVIDE A FOCUS FOR SOME CONVECTION THIS AFTERNOON IN WESTERN PORTIONS OF THE AREA. HOWEVER...STORMS WILL BE MOVING FAIRLY GOOD. WILL KEEP A CLOSE EYE ON THIS AREA FOR POSSIBLE TRAINING. COLD FRONT PUSHES THROUGH FRIDAY. WITH PLENTY OF MOISTURE IN PLACE...EXPECT TO SEE A LINE OF SHOWERS AND THUNDERSTORMS ALONG THE BOUNDARY. TIMING OF FRONT IS NOT OPTIMUM FOR STRONGER STORMS...SO WILL HOLD OFF ON FLASH FLOOD WATCH FOR NOW. WE WILL HAVE TO MONITOR THIS SITUATION CLOSELY HOWEVER. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... WITH THE FRONT EAST OF THE AREA THERE WAS SOME DISAGREEMENT AMONG THE MODELS ON THE PLACEMENT OF AN UPPER LEVEL FEATURE. DRIER AIR WILL CONTINUE TO FILTER INTO THE REGION BUT THE UPPER LOW WILL CREATE A POTENTIAL FOR LIGHT SHOWERS. IN ADDITION TO THE SHOWERS THUNDERSTORMS SHOULD BE CONFINED TO THE MOUNTAINS. HAVE INTRODUCED POPS INTO DAYS 2-3 TO ACCOUNT FOR ECMWF PLACEMENT OF COLD UPPER LOW NEAR SOUTHEASTERN OHIO. FAVORED A DIURNAL PRECIP PATTERN DURING THESE PERIODS. MOS GUIDE BC USED FOR TEMPS ON SAT AND SUN BUT RAISED TEMPS SLIGHTLY ON SUNDAY. && .LONG TERM /MONDAY THROUGH THURSDAY/... THE PERIOD LOOKS QUIET INITIALLY BUT A WEAK COLD FRONT LOOKS TO MOVE TOWARD THE REGION ON WEDNESDAY NIGHT INTO THURSDAY. FOLLOWED HPC GUIDE FOR POPS LATER ON THE DAY WEDNESDAY. MINOR ADJUSTMENTS TO SKY TO ACCOUNT FOR SLIGHTLY HIGHER POP DAYS 6-7. RAISED HPC MAX TEMPS SLIGHTLY ON DAY 4 AND LOWERED THEM SLIGHTLY ON DAY 5. TEMPS WERE LOWERED FROM HPC ON DAY 7 TO ACCOUNT FOR HIGHER POP. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... TROPICAL MOISTURE OVER THE REGION WILL CONTINUE TO PROVIDE SCATTERED SHOWERS AND THUNDERSTORMS UNTIL COLD FRONT PUSHES THROUGH ON FRIDAY. EXPECT A LINE OF SHOWERS AND THUNDERSTORMS ALONG THE COLD FRONT. WITH PLENTY OF MOISTURE...LOW VISIBILITIES AND CEILINGS CAN BE EXPECTED IN THE PRECIPITATION. AFTER 18Z FRIDAY... IFR CONDITIONS IN THUNDERSTORMS FRIDAY AFTERNOON ALONG THE COLD FRONT. SATURDAY NIGHT IFR CONDITIONS POSSIBLE DUE TO FOG AND OR LOW STRATUS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...RPY/TJT NEAR TERM...RPY SHORT TERM...TJT LONG TERM...TJT AVIATION...RPY
Hazardous weather outlook, Aug 20, 4:24 PM EDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 424 PM EDT THU AUG 20 2009 VAZ003-004-WVZ013-015-024>028-030>040-046-047-212030- DICKENSON-BUCHANAN-LINCOLN-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON- LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 424 PM EDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... NO SPOTTER ACTIVATION IS EXPECTED AT THIS TIME. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-016>020-029- 212030- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-GILMER- 424 PM EDT THU AUG 20 2009 ...SEVERE THUNDERSTORM WATCH 721 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 20, 1:53 PM EDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 153 PM EDT THU AUG 20 2009 OHZ083-084-201900- JACKSON-VINTON- 153 PM EDT THU AUG 20 2009 ...STRONG THUNDERSTORMS WILL AFFECT JACKSON AND VINTON COUNTIES... AT 150 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES SOUTHEAST OF CHILLICOTHE TO BEAVER TO SOUTH PORTSMOUTH...MOVING EAST AT 20 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE STORMS. OTHER IMPACTED LOCATIONS INCLUDE BUT ARE NOT LIMITED TO RADCLIFFE... PETERSBURG...MABEE...EAGLE MILLS...CREOLA...BYER...ALLENSVILLE... ZALESKI...WELLSTON...OAK HILL...MCARTHUR...LAKE HOPE STATE PARK... JACKSON...HAMDEN AND COALTON. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 05
Special weather statement, Aug 20, 2:46 PM EDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 246 PM EDT THU AUG 20 2009 OHZ075-076-083>086-201945- ATHENS-GALLIA-JACKSON-MEIGS-VINTON-WASHINGTON- 246 PM EDT THU AUG 20 2009 ...STRONG THUNDERSTORMS WILL AFFECT ATHENS...EASTERN VINTON... JACKSON...MEIGS...NORTHERN GALLIA AND SOUTHWESTERN WASHINGTON COUNTIES... AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF NELSONVILLE TO 6 MILES SOUTHEAST OF MCARTHUR TO 9 MILES NORTHEAST OF WHEELERSBURG...MOVING EAST AT 25 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 21
Local storm report, Aug 20, 5:46 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
546 PM EDT THU AUG 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL BUCHTEL 39.47N 82.18W
08/20/2009 U1.25 INCH ATHENS OH PUBLIC
&&
NNNNLocal storm report, Aug 20, 5:47 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
547 PM EDT THU AUG 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL NELSONVILLE 39.45N 82.25W
08/20/2009 U0.75 INCH ATHENS OH PUBLIC
&&
NNNNLocal storm report, Aug 20, 5:48 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
548 PM EDT THU AUG 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 1 S NELSONVILLE 39.44N 82.23W
08/20/2009 E1.75 INCH ATHENS OH TRAINED SPOTTER
0520 PM FUNNEL CLOUD 3 SE NELSONVILLE 39.43N 82.19W
08/20/2009 ATHENS OH PUBLIC
0520 PM TSTM WND DMG NELSONVILLE 39.46N 82.23W
08/20/2009 ATHENS OH FIRE DEPT/RESCUE
TREE DOWN IN NELSONVILLE AT MONROE ROAD
&&
MDPThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:28 PM EDT | Severe Thunderstorm Warning | RLX | Vinton | 47 min |
| Aug 20, 4:51 PM EDT | Tornado Warning | RLX | Athens, Vinton | 39 min |
| Aug 20, 5:24 PM EDT | Tornado Warning | RLX | Athens, Morgan | 51 min |
| Aug 20, 5:59 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Washington | 46 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.